“Liberating the truth is the highest form of creativity.”
Danielle LaPorte, one of my internet muses, wrote this at the bottom of a manifesto that I printed up and intended to put on my wall some time in the past year. It never made it that far, and I just found it in the closet in a growing pile of good intentions among story ideas and magazine clippings. It’s even written in my fave font at the time. Ooo-oo.
I am sitting down at my desk for the first time in nearly three months. I had rented myself a gorgeous office space downtown, prettied it up with crystals from my mom and a little statue of a meditating person I got in Thailand like ten years ago. I’d sworn that the time had come for me to break out into the world and start sharing my stuff. Here I come baby. Sitting here now, much has changed, including the fact that as I type this my fingers are slightly impinged by the gauze bandages that now wrap my cracked and bleeding hands from morning to night. Nope, didn’t have those three months ago.
My move to an official office space was a pricey and (rightfully) entitled declaration that I was taking my career seriously enough to actually pay for a place to write. You know, one of those steps you take so you can’t back out of something, or at least that will make you feel super shitty about yourself if you do. Motivation, right? Kinda like ok, now that I’m paying for a desk I’m legit, and I can’t fuck around anymore. Funny the meaning we associate to symbols like that.
Bandages. Right. Ugh.
I’ve been vocal about my struggle with eczema. In fact, I even wrote about it while I was working at said office space and experiencing an alarming full body rash more evil and debilitating than I’d ever known. What started as a small stress flare on my arms and neck about five years ago when I was in the process of selling my yoga studio grew worse over the years and came to a head when I was sitting fancy at my expensive desk. Maybe it was the hour-plus-long transit commute twice a day, the increased pressure on myself to forge forward and get my book published, or maybe it was just time for my body to say “Alright Jen, I’ve been hanging in there for ya but the load has simply become too much.”. Whatever the reason (and I’m sure it’s a combination of all of those on top of other factors), my face was glowing red, my whole body was drier than anything I’d ever seen on any human, not to mention witnessed on my own self, and I was trying to push through energy lulls that were bringing me down hard.
Trying to push through. Aren’t those just the magic words?
Three weeks after renting my desk I knew things were getting bad quick, so in addition to working with the naturopath I’ve mentioned before and taking all the silly pills and following all the silly rules, I decided to go off of the steroid creams that I’d been using somewhat casually (read: increasingly liberally) as an attempt to further heal my skin. I think I’d read somewhere that there was the potential for some sort of withdrawal process…but I didn’t even really think about it.
My body freaked out. I mean, it had been on the verge of freaking out for some time…but a few days off those creams and I became officially unfit for service. I had no idea what was going on, only that this had happened to me many times before, namely when I’d go on some dietary program to attempt to heal my skin (candida cleanse…that sort of thing) with the noble intention of not using the crutch of steroids. (For those of you who don’t have experience with steroid creams, they are the doctor’s first line of defence when you go in to the clinic with a rash of pretty much any kind, and are used rampantly among the 40 million unfortunate North Americans who suffer from eczema aka atopic dermatitis. 1)
Then, as I was lamenting to one of my little sisters about how awful my skin was turning, and how I had to stop going in to my office because I was just so red and dry I couldn’t function she sent me a link that she hadn’t wanted to send me before because she didn’t want to scare me. She’d come across an article about a girl who went off of steroid creams and her face basically looked like it was turned inside-out. She ended up in critical care in the hospital and nearly died from infection.
I was scared. From this article, I found a link to a non-profit dedicated to spreading awareness about Topical Steroid Withdrawal and “steroid-induced eczema”. I looked at the pictures and a slow light of recognition started to surface in my brain. The pictures looked exactly like what I was experiencing. 85 year-olds and 8 year-olds alike were flaking, flaring, and a whole host of other graphic adjectives that I intend to write about in a further post.
After recognition came realization. Wait, you mean this is what I’ve been going through? I’ve finally figured out what the hell has been wrong with me for like five years? I now KNOW why I’ve gone from being a radiant, healthy, glowing young woman to a dried out, depressed, and depleted shadow of my former self?
Then…anger. Holy fuck was there anger. The “allergy specialist” I’d been seeing WEEKLY for the past year had told me that while my system was stabilizing with his immunotherapy treatments, I could use steroid cream so my skin could heal; in one year he’d prescribed me three tubs of moderate-to-high strength topical steroids and even gone so far as to tell me I could use it ON MY FACE. The naturopath I’d been working closely with told me that the steroids could be a good way to help me get by until the healing remedies caught up. The doctor at the walk in clinic said that steroid cream was all he could offer me, and that anything else was ‘beyond his scope of practice’. Not one single specialist, dermatologist, allergist, healer, or doctor I’d seen over the years of desperate searching even mentioned that my health and skin could be rapidly deteriorating BECAUSE of the creams I was using to treat the rash. Not one.
To be honest, I’m still at anger. Today is exactly 11 weeks after the first day I went off the creams. The minimum 3-month commitment to my special writing space is over, and we are returning the keys tomorrow, because if popular estimates are true I will be dealing with this for another three to six months if not longer. Although the initial stages of my withdrawal were fortunately not as severe as the picture above, my process has been … awful. I mean, there really isn’t a word for what we’ve gone through these past three months, so I’ll refrain from being dramatic. I am so lucky that my husband has been an absolute rock taking care of me, as was my mother-in-law when she came out for Christmas. Without those two, I honestly don’t know what I would have done.
Sitting here now, fingers squeezing out of bandages dancing along keys, I feel more of a sense of purpose than I have since this started. I am healing, and hopefully through the worst of it. When I was first on the forums and doing my research, I saw people saying they’d been going through TSW (Topical Steroid Withdrawal) for 18 months, 22 months, four freaking years in the more severe cases. I am at three months next week, and I will not believe for one second that this is going to last longer than a year.
But still. A year?
Not fit for service, to me, also means not fit for public consumption. With a flaking face, swollen eyes, splits in my neck, and bandaged hands and feet, I’ve barely left the house in months; I’m scary looking (I know, I said I wouldn’t be dramatic). I have been in a robe, doped up and flaking all over my house, glowing crimson from head to toe and not really doing anything other than napping, cleaning obsessively, and avoiding doing things. There have been times when I’ve needed help getting off the couch my mobility has been so limited. So, suffice to say, I’m preparing myself to be somewhat home-bound for the next little while.
So the question that’s been ringing in my head is this: What are you going to do with this time?
If I’m going to be shacked up in my house (over winter, thankfully) for the next few months, how can I make the best of this time when I do have the energy to do stuff? I have some ideas (write, finish my book, paint, draw) but now that the truth has come to light…even though I look and feel like crap, there’s a strange sense of excitement knowing that whatever I do, I will be doing it without those awful creams messing with my body systems and screwing everything up. This may sound extreme, but now I feel like I stand a chance.
Imagine what my life will be like when I’m no longer obsessing about my skin all day, trying to figure out what the eff is wrong with me! I can be normal again!
In closing, I’ll say this: If liberating the truth is the highest form of creativity, then I am ridiculously excited to have a renewed sense of magnanimous brilliance and dedication to creating my work. And the fact that I can’t leave the house…maybe it’s a good thing. 😉
Yours in healing and liberation,
P.S. Woah. That was a long one. Thanks for reading all the way to the end, it means the whole freakin’ world to me. If you think new articles would inspire you, sign up for my weekly email!